Alert archive / Utah / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 15, 2012, 5:10 PM MDT for Washington County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2012, 5:10 PM MDT (23:10 UTC)
- Expired
- Jul 15, 2012, 5:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Washington County, UT
The radar
The Cedar City radar (KICX), 80 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WUUS55 KSLC 152310 SVRSLC UTC053-152345- /O.NEW.KSLC.SV.W.0003.120715T2310Z-120715T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 510 PM MDT SUN JUL 15 2012 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WASHINGTON COUNTY IN UTAH * UNTIL 545 PM MDT * AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR IVINS...OR 7 MILES NORTH OF ST GEORGE... MOVING NORTH AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... SNOW CANYON STATE PARK...AND VEYO PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3735 11380 3739 11353 3713 11350 3709 11372 TIME...MOT...LOC 2309Z 170DEG 12KT 3720 11363 $$ LC
2 follow-up statements
398 WWUS55 KSLC 152337 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 537 PM MDT SUN JUL 15 2012 UTC053-152345- /O.CON.KSLC.SV.W.0003.000000T0000Z-120715T2345Z/ WASHINGTON UT- 537 PM MDT SUN JUL 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL WASHINGTON COUNTY... AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED BETWEEN GUNLOCK AND VEYO...MOVING NORTH AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... GUNLOCK AND VEYO LAT...LON 3735 11380 3737 11363 3724 11362 3722 11376 TIME...MOT...LOC 2336Z 170DEG 12KT 3729 11365 $$ LC
095 WWUS55 KSLC 152344 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 544 PM MDT SUN JUL 15 2012 UTC053-152354- /O.EXP.KSLC.SV.W.0003.000000T0000Z-120715T2345Z/ WASHINGTON UT- 544 PM MDT SUN JUL 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WILL EXPIRE AT 545 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3735 11380 3737 11363 3724 11362 3722 11376 TIME...MOT...LOC 2344Z 170DEG 12KT 3732 11366 $$ LC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:15 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 15, 3:15 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 315 PM MDT SUN JUL 15 2012 .SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA THROUGH THIS EVENING. A DRYING TREND IS EXPECTED TO DEVELOP MONDAY AND DRIER CONDITIONS WILL REMAIN IN PLACE FOR MUCH OF NEXT WEEK. MOISTURE IS EXPECTED TO RETURN TO THE AREA NEXT WEEKEND. && .DISCUSSION...DEEP MOISTURE REMAINS IN PLACE OVER THE FORECAST AREA THIS AFTERNOON...WITH SATELLITE DATA INDICATING PRECIPITABLE WATER VALUES IN EXCESS OF 1 INCH ACROSS THE ENTIRE STATE. THOUGH THERE IS NO WELL DEFINED FORCING MECHANISM...DAYTIME HEATING IS CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP OVER MUCH OF THE STATE. STORMS WILL ONLY INCREASE IN COVERAGE THROUGH THE AFTERNOON AND EARLY EVENING...WITH SOME SHOWERS PERSISTING INTO THE OVERNIGHT HOURS. WITH SO MUCH MOISTURE IN PLACE...ANY CELLS THAT FORM ARE CAPABLE OF PRODUCING HEAVY RAIN. A SLOW DRYING TREND WILL BEGIN FOR THE EARLY PART OF THE WEEK...ALLOWING COVERAGE OF SHOWERS AND THUNDERSTORMS TO SLOWLY DECREASE MONDAY AND TUESDAY. MUCH DRIER AIR IS PROGGED TO SURGE IN WEDNESDAY AS A LOW MOVES NORTHWARD AND MEANDERS OVER THE PACIFIC NORTHWEST...ALLOWING HIGH PRESSURE TO BUILD OVER THE REGION. MODELS INDICATE PWS WILL DROP TO BETWEEN 0.25 AND 0.50 INCHES BY WEDNESDAY AFTERNOON. A WARMING TREND IS EXPECTED WITH THE DRYING TREND...BRINGING MAXES BACK TO AROUND CLIMO. GLOBAL MODELS KEEP THE DRIER AIR OVER THE AREA THROUGH FRIDAY...BUT THEN DIFFER A BIT ON THE WEATHER FOR THE WEEKEND. BOTH INDICATE MOISTURE RETURNING...BUT THE GFS STARTS TO BRING IT UP LATE FRIDAY/EARLY SATURDAY WITH AN EARLIER EXIT OF THE PACNW TROUGH TO THE NORTH. THE LATEST ECMWF DOES NOT REALLY BRING IT IN UNTIL A DAY LATER AND STILL KEEPS IT OUT OF NORTHERN UTAH. REGARDLESS...HAVE KEPT POPS NEAR OR SOMEWHAT ABOVE CLIMO TO ACCOUNT FOR THE THREAT. && .HYDROLOGY...SHOWERS AND THUNDERSTORMS OVER THE AREA WILL CONTINUE TO DEVELOP THROUGH THE EARLY EVENING. GIVEN THE HIGH AMOUNT OF MOISTURE AVAILABLE...THERE IS A THREAT OF HEAVY RAINFALL AND ISOLATED FLASH FLOODING FOR MUCH OF THE AREA. THE HIGHEST THREAT AREAS INCLUDE SLOT CANYONS...DRY WASHES AND BURN SCARS FROM THIS YEARS FIRES. ANYONE VENTURING INTO THESE AREAS THROUGH THIS EVENING SHOULD MONITOR FUTURE FORECASTS/ADVISORIES/WARNINGS FOR ADDITIONAL INFORMATION THIS AFTERNOON AND EVENING. && .AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE SLC TERMINAL THROUGH MOST OF THE TAF PERIOD. SOUTHERLY WINDS SHOULD ALSO PREVAIL FOR THE NEXT SEVERAL HOURS AND WILL CONTINUE TO BE GUSTY THROUGH EARLY EVENING. THERE IS A 30 PERCENT CHANCE THAT A THUNDERSTORM COULD DIRECTLY IMPACT THE TERMINAL THROUGH AROUND 03Z WITH POSSIBLE MVFR CONDITIONS DUE TO VISIBILITIES LOWERING IN HEAVIER PRECIPITATION. && .FIRE WEATHER...DEEP MOISTURE OVER THE DISTRICT IS SPARKING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY...WITH WETTING RAIN LIKELY WITH ANY CELLS THAT DEVELOP. THUNDERSTORMS WILL PERSIST INTO THE EVENING AND WILL CONTINUE OVERNIGHT IN SOME LOCATIONS. THE AREA WILL SEE A DRYING TREND FOR THE EARLY PART OF THIS WEEK...RESULTING IN DECREASING COVERAGE OF CONVECTION. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && TRAPHAGAN/VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 15, 5:35 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 535 AM MDT SUN JUL 15 2012 UTZ001>016-019>021-517-518-WYZ021-161300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 535 AM MDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT...WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING... GUSTY WINDS AND SMALL HAIL. THE STRONGER SHOWERS AND STORMS COULD PRODUCE ENOUGH RAIN TO GENERATE LOCAL FLOODING THROUGH SLOT CANYONS AND DRY WASHES. IN ADDITION...AREAS THAT HAVE SEEN RECENT WILDFIRE ACTIVITY COULD BE PRONE TO MUD AND DEBRIS FLOWS IF HEAVY RAINFALL STRIKES THE BURN SCARS. TEMPERATURES TODAY WILL REMAIN BELOW MID-JULY NORMS DUE TO CLOUD COVER AND PRECIPITATION TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRIER AIR WILL GRADUALLY WORK INTO UTAH FROM THE WEST EARLY IN THE UPCOMING WEEK. RESIDUAL MOISTURE WILL PRODUCE AFTERNOON/EVENING SHOWERS AND STORMS OVER MAINLY THE HIGHER TERRAIN MONDAY...WITH SUBSTANTIALLY LESS ACTIVITY FOR TUESDAY. THE DRIER AIR WILL BECOME ESTABLISHED ACROSS THE REGION BY WEDNESDAY...RESULTING IN LITTLE THREAT FOR PRECIPITATION THROUGH THE END OF THE WEEK. PATCHY MOISTURE COULD RETURN BY FRIDAY NIGHT...RESULTING IN A THREAT FOR MOUNTAIN THUNDERSTORMS SATURDAY AFTERNOON. TEMPERATURES WILL BEGIN TO CLIMB AGAIN EARLY IN THE WEEK...REACHING SEASONAL NORMALS BY THE MIDDLE OF THE WEEK. WARM TEMPERATURES WILL PERSIST LATE IN THE WEEK...AND ON INTO THE FIRST HALF OF THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:57 PM MDT | Flash Flood Warning | SLC | Juab, Sanpete, Utah | 3 hr |
| Jul 15, 4:53 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 15, 5:24 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.